Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1966, Volume 34, Issue 3

A Complete System of Consumer Demand Equations for the Australian Economy Fitted by a Model of Additive Preferences<661:ACSOCD>2.0.CO;2-M
p. 661-675

Alan Powell

A model of a complete system of k linear expenditure functions introduced by Leser in 1960 [6, 7] has the advantage of great computational simplicity. An arbitrary specification, however, equating all cross elasticities of substitution results in unreliable estimate of price effects. In the present paper, a result in the theory of additive preferences [Houthakker, 5] is used in order to obtain a more plausible specification. This is achieved at the expense of an iterative procedure; however, the number of parameters (2k + 1) is identical in both models. A system of ten equations is fitted to Australian personal consumption data for the period 1949-50 to 1961-62.

Log In To View Full Content

Journal News